Serious Dermatological Reactions
- Incidence in Epilepsy Treatment: Serious rashes requiring hospitalization (including Stevens Johnson Syndrome) and discontinuation of treatment have occurred in approximately 0.8% of pediatric patients (2 to 16 yrs) and in 0.3% in adults who have received the drug as adjunctive therapy for epilepsy.
- Incidence in Bipolar/Mood Disorders Treatment: Adults In trials of bipolar and other mood disorders, the rate of serious rash was 0.08% in adult patients receiving this drug as initial monotherapy and 0.13% in adult patients receiving lamotrigine as adjunctive therapy.
- Incidence in Epilepsy Treatment: Pediatric Patients In a prospectively followed cohort of 1,983 pediatric patients with epilepsy taking the adjunctive lamotrigine, there was 1 rash related death.
- Toxic epidermal necrolysis In worldwide postmarketing experience, rare cases of TEN and/or rash related death have been reported in adult and pediatric patients, but the numbers are too few to permit a precise estimate of the rate. .
Potential Risk Factors (Other than age)
- Other than age, there are as yet no factors identified that are known to predict the risk of occurence or the severity of rash associated with lamotrigine.
- Other possible risk factors (yet to be proven) include: concurrent use with valproate (includes valproic acid and divalproex sodium), or exceeding the recommended initial dose or dose escalation schedule. However, cases have been reported in the absence of these factors.
Onset, Duration, Discontinuation of Treatment
- Onset: Almost all life-threatening rashes have occurred within 2 to 8 weeks of lamotrigine therapy but have also occurred after prolonged treatment (e.g. 6 months).
- Duration can not be relied upon as a means to predict the potential risk heralded by the first appearance of a rash.
- Although benign rashes also occur with lamotrigine, it is not possible to predict reliably which rashes will prove to be serious of life threatening. Thus, the drug should be discontinued at the first sign of rash, unless the rash is clearly not drug related.
- Discontinuation of treatment may not prevent a rash from becoming life threatening or permanently disabling or disfiguring.
MONITORING RECOMMENDATIONS RELATED TO BLACK BOX DATA
- Discontinue at first sign of rash, unless the rash is not drug related.
- Discontinuation of treatment may not prevent rash from becoming life-threatening or permanently disabling.
FDA and Industry Communications
Patient Counseling Information